Strongyloides stercoralis hyperinfection presenting as subacute small bowel obstruction following immunosuppressive chemotherapy for multiple myeloma.

Research output: Contribution to journalArticlepeer-review

Authors

Colleges, School and Institutes

Abstract

We report the case of a 59-year-old Afro-Caribbean woman who presented with symptoms of anorexia, lethargy, abdominal distension and vomiting on the background of newly diagnosed multiple myeloma, treated with one cycle of cyclophosphamide–thalidomide–dexamethasone chemotherapy 20 days previously. A diagnosis of subacute bowel obstruction was made; however, the aetiology of the obstruction remained elusive. Common electrolyte abnormalities were excluded and a midline laparotomy revealed minimal intra-abdominal adhesions. Histological examination of a small bowel mesentery biopsy showed inflammatory cell infiltrate composed of lymphocytes, eosinophils and occasional plasma cells with a foreign body giant cell reaction suggestive of worm infection. A postoperative stool sample revealed heavy infestation with the rhabditiform larvae of Strongyloides stercoralis. The patient recovered following ivermectin treatment. In the absence of other causality, we attribute the subacute bowel obstruction to S stercoralis hyperinfection, triggered by immunosuppression secondary to chemotherapy and multiple myeloma.

Details

Original languageEnglish
Article number202234
JournalBMJ case reports
Volume2014
Publication statusPublished - 27 Jan 2014